In patients with cardiac disease and epilepsy, treatments for both must be cautiously balanced to avoid adverse events. Rarely, cardiac medications at therapeutic doses increase the risk for seizures. The class I antiarrhythmics are the most common culprits.48 Seizures in case reports involving digoxin, verapamil, beta blockers, mexilitine, tocainide, disopyramide, ergonovine, sympathomimetics, and lidocaine may result from therapeutic and excessive use.49 Nonspecific medications used to treat cardiac conditions, such as antibiotics for endocarditis or immunosuppressants for cardiac transplantation, can also lower seizure threshold.
All medications used to treat cardiac disease should be evaluated for potential interactions with highly protein-bound and liver-metabolized antiepileptic drugs (AEDs).
Diagnostic cardiac catheterization has a low risk of cerebral complications (0.2%). Most embolic and hemodynamic events occur in the posterior circulation and are not associated with seizures.50 Percutaneous transluminal coronary angioplasty (PTCA) has a similar low rate of cerebral complication, although events occur more often in the anterior and middle cerebral circulation.51
When cardiac surgery is contemplated, management of pre-existing epilepsy must consider the duration of anesthesia, type of anesthesia, and time NPO. Patients should be advised to take their usual AEDs with a sip of water, even when NPO for surgery. In many cases, use of a benzodiazepine or barbiturate intraoperatively may be helpful in acute seizure prophylaxis, but may contribute to subsequent withdrawal seizures.
When cardiac surgery patients unexpectedly develop seizures, acute treatment with agents least likely to affect cardiac function is imperative. The parenteral AEDs with the safest cardiovascular profile are fosphenytoin and sodium valproate, although benzodiazepines can be used temporarily. If enteral agents can be administered, AEDs such as gabapentin, tiagabine, valproic acid, and levetiracetam have good cardiac safety profiles and achieve steady state more rapidly than other AEDs.
For patients with chronic, stable cardiac conditions, the AEDs selected should have low potential for interactions with cardiac medication. AEDs usually avoided include:
Reviewed and revised February 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.